Alert archive / Virginia / High Wind Watches in 2012

High Wind Watch 3, NWS Blacksburg, VA

December 19, 201226 counties in Virginia; 5 counties in North Carolina; Monroe County, West Virginia

NWS Blacksburg, VA issued this high wind watch at Dec 19, 2012, 3:08 PM EST for 26 counties in Virginia; 5 counties in North Carolina; Monroe County, West Virginia. It took effect at Dec 20, 2012, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2012, 3:08 PM EST (20:08 UTC)
In effect from
Dec 20, 2012, 7:00 PM EST
Expired
Dec 20, 2012, 5:17 AM EST
In force
Issued by
NWS Blacksburg, VA
All 32 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 21 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WWUS71 KRNK 192008
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EST WED DEC 19 2012

...STRONG WINDS TO AFFECT THE MOUNTAINS AND FOOTHILLS THURSDAY
INTO THE WEEKEND ...

.A VERY STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION
THURSDAY EVENING. SOUTH TO SOUTHEAST WINDS AHEAD OF THE FRONT WILL
INCREASE OVER THE MOUNTAIN EMPIRE REGION OF VIRGINIA INTO PARTS
OF SOUTHEAST WEST VIRGINIA THURSDAY MORNING...AND THEN CONTINUE
INTO THE AFTERNOON. ONCE THE COLD FRONT PASSES...WINDS WILL
QUICKLY SHIFT TO THE WEST AND INCREASE THURSDAY NIGHT...WITH THESE
VERY STRONG WESTERLY WINDS LIKELY PERSISTING ACROSS THE WATCH AREA 
INTO SATURDAY.

VAZ007-009-010-200415-
/O.NEW.KRNK.WI.Y.0015.121220T1100Z-121220T2300Z/
/O.NEW.KRNK.HW.A.0003.121221T0000Z-121222T1800Z/
TAZEWELL-SMYTH-BLAND-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND
308 PM EST WED DEC 19 2012

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST THURSDAY...
...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM EST THURSDAY. A
HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND WATCH IS IN
EFFECT FROM THURSDAY EVENING THROUGH SATURDAY AFTERNOON.

* LOCATIONS...AREAS WHERE SOUTHEAST WINDS CHANNEL ACROSS THE
  REGION INCLUDING THE HIGHER ELEVATIONS...AND THEN AREAWIDE
  BEHIND THE FRONT THURSDAY NIGHT THROUGH SATURDAY.

* HAZARDS...STRONG TO DAMAGING WINDS.

* WINDS...SOUTHERLY WINDS 15 TO 30 MPH WITH GUSTS TO 50 MPH
  THURSDAY...SHIFTING TO WEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH
  THURSDAY NIGHT.

* TIMING...STARTING EARLY THURSDAY CONTINUING INTO THE AFTERNOON
  AHEAD OF THE COLD FRONT...THEN THURSDAY NIGHT INTO SATURDAY IN
  THE WAKE OF THE FRONT.

* IMPACTS...WINDS MAY BE STRONG ENOUGH TO TOPPLE TREES AND POWER
  LINES AS WELL AS CAUSE MINOR STRUCTURAL DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

WVZ042-200415-
/O.NEW.KRNK.WI.Y.0015.121220T1100Z-121220T2300Z/
MERCER-
INCLUDING THE CITIES OF...BLUEFIELD...FLAT TOP
308 PM EST WED DEC 19 2012

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM EST THURSDAY.

* LOCATIONS...HIGHER RIDGES AND VALLEYS WHERE SOUTHERLY WINDS MAY
  CHANNEL THURSDAY...THEN ACROSS THE REGION BEHIND THE FRONT
  THURSDAY NIGHT THROUGH SATURDAY.

* HAZARDS...STRONG TO DAMAGING WINDS.

* WINDS...SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 50
  MPH...SHIFTING TO WEST 15 TO 25 MPH WITH GUSTS TO 55 MPH.

* TIMING...STARTING EARLY THURSDAY CONTINUING INTO THE AFTERNOON
  AHEAD OF THE COLD FRONT...THEN THURSDAY NIGHT INTO SATURDAY IN
  THE WAKE OF THE FRONT.

* IMPACTS...TREES AND POWER LINES COULD COME DOWN WITH THE
  STRONGER WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NCZ001>003-018-019-VAZ011>020-022>024-032>034-WVZ044-200415-
/O.NEW.KRNK.HW.A.0003.121221T0000Z-121222T1800Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-MONROE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...UNION
308 PM EST WED DEC 19 2012

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH SATURDAY
AFTERNOON.

* LOCATIONS...HIGHER ELEVATIONS ESPECIALLY ALONG THE BLUE RIDGE.

* HAZARDS...DAMAGING WINDS.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...THURSDAY NIGHT THROUGH SATURDAY.

* IMPACTS...DOWNED TREES AND POWER LINES WITH SOME MINOR STRUCTURAL
  DAMAGE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
753 
WWUS71 KRNK 200306
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 PM EST WED DEC 19 2012

...STRONG WINDS TO AFFECT THE MOUNTAINS AND FOOTHILLS THURSDAY
INTO THE WEEKEND ...

.A VERY STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION
THURSDAY EVENING. SOUTH TO SOUTHEAST WINDS AHEAD OF THE FRONT
WILL INCREASE OVER THE MOUNTAIN EMPIRE REGION OF VIRGINIA INTO
PARTS OF SOUTHEAST WEST VIRGINIA THURSDAY MORNING...AND THEN
CONTINUE INTO THE AFTERNOON. ONCE THE COLD FRONT PASSES...WINDS
WILL QUICKLY SHIFT TO THE WEST AND INCREASE THURSDAY NIGHT...WITH
THESE VERY STRONG WESTERLY WINDS LIKELY PERSISTING ACROSS THE
WATCH AREA INTO SATURDAY. THE HIGH WIND WATCH WILL LIKELY BE
UPGRADED TO A HIGH WIND WARNING ON THURSDAY.

VAZ007-009-010-201200-
/O.CON.KRNK.WI.Y.0015.121220T1100Z-121220T2300Z/
/O.CON.KRNK.HW.A.0003.121221T0000Z-121222T1800Z/
TAZEWELL-SMYTH-BLAND-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND
1006 PM EST WED DEC 19 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM EST
THURSDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH SATURDAY AFTERNOON...

* LOCATIONS...AREAS WHERE SOUTHEAST WINDS CHANNEL ACROSS THE 
  REGION INCLUDING THE HIGHER ELEVATIONS...AND THEN AREAWIDE 
  BEHIND THE FRONT THURSDAY NIGHT THROUGH SATURDAY.

* HAZARDS...STRONG TO DAMAGING WINDS.

* WINDS...SOUTHERLY WINDS 15 TO 30 MPH WITH GUSTS TO 50 MPH 
  THURSDAY...SHIFTING TO WEST 20 TO 30 MPH WITH GUSTS UP TO 60 
  MPH THURSDAY NIGHT.

* TIMING...STARTING EARLY THURSDAY CONTINUING INTO THE AFTERNOON 
  AHEAD OF THE COLD FRONT...THEN THURSDAY NIGHT INTO SATURDAY IN 
  THE WAKE OF THE FRONT.

* IMPACTS...WINDS MAY BE STRONG ENOUGH TO TOPPLE TREES AND POWER 
  LINES AS WELL AS CAUSE MINOR STRUCTURAL DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

WVZ042-201200-
/O.CON.KRNK.WI.Y.0015.121220T1100Z-121220T2300Z/
MERCER-
INCLUDING THE CITIES OF...BLUEFIELD...FLAT TOP
1006 PM EST WED DEC 19 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM EST
THURSDAY...

* LOCATIONS...HIGHER RIDGES AND VALLEYS WHERE SOUTHERLY WINDS 
  MAY CHANNEL THURSDAY...THEN ACROSS THE REGION BEHIND THE FRONT 
  THURSDAY NIGHT THROUGH SATURDAY.

* HAZARDS...STRONG TO DAMAGING WINDS.

* WINDS...SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH... 
  SHIFTING TO WEST 15 TO 25 MPH WITH GUSTS TO 55 MPH.

* TIMING...STARTING EARLY THURSDAY CONTINUING INTO THE AFTERNOON 
  AHEAD OF THE COLD FRONT...THEN THURSDAY NIGHT INTO SATURDAY IN 
  THE WAKE OF THE FRONT.

* IMPACTS...TREES AND POWER LINES COULD COME DOWN WITH THE 
  STRONGER WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NCZ001>003-018-019-VAZ011>020-022>024-032>034-WVZ044-201200-
/O.CON.KRNK.HW.A.0003.121221T0000Z-121222T1800Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-MONROE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...UNION
1006 PM EST WED DEC 19 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH SATURDAY AFTERNOON...

* LOCATIONS...HIGHER ELEVATIONS ESPECIALLY ALONG THE BLUE RIDGE.

* HAZARDS...DAMAGING WINDS.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...THURSDAY NIGHT THROUGH SATURDAY.

* IMPACTS...DOWNED TREES AND POWER LINES WITH SOME MINOR 
  STRUCTURAL DAMAGE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

RAB
457 
WWUS71 KRNK 201017
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 AM EST THU DEC 20 2012

...STRONG WINDS TO AFFECT THE MOUNTAINS AND FOOTHILLS BEGINNING 
TODAY AND CONTINUING INTO THE WEEKEND ...

.A VERY STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION
LATER TODAY. SOUTH TO SOUTHEAST WINDS AHEAD OF THE FRONT WILL
INCREASE OVER THE MOUNTAIN EMPIRE REGION OF VIRGINIA INTO PARTS OF
SOUTHEAST WEST VIRGINIA TODAY. ONCE THE COLD FRONT PASSES THIS
EVENING...WINDS WILL QUICKLY SHIFT TO THE WEST AND INCREASE.
STRONG GUSTY WINDS WILL SPREAD OVER AND EAST OF THE MOUNTAINS
TONIGHT...WITH VERY STRONG WESTERLY WINDS LIKELY PERSISTING
ACROSS MUCH OF THE REGION FROM FRIDAY INTO SATURDAY.

VAZ007-009-010-201830-
/O.UPG.KRNK.HW.A.0003.121221T0000Z-121222T1800Z/
/O.NEW.KRNK.HW.W.0005.121221T0000Z-121222T1700Z/
/O.CON.KRNK.WI.Y.0015.121220T1100Z-121220T2300Z/
TAZEWELL-SMYTH-BLAND-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND
517 AM EST THU DEC 20 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY FOR TODAY...AND A HIGH WIND WARNING FOR TONIGHT THROUGH
THE MIDDLE OF THE DAY SATURDAY. 

* LOCATIONS...WEST OF THE HIGHER MOUNTAIN TERRAIN TODAY...THEN
  SPREADING EAST INTO THE NEW RIVER VALLEY TONIGHT AND FRIDAY. 

* HAZARDS...STRONG TO DAMAGING WINDS.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...ALONG AND JUST WEST OF THE HIGHER MOUNTAINS TODAY...
  THEN AREAWIDE TONIGHT INTO SATURDAY.

* IMPACTS...WINDS MAY BE STRONG ENOUGH TO TOPPLE TREES AND POWER 
  LINES AS WELL AS CAUSE MINOR STRUCTURAL DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN
TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS
FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED
ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NCZ001>003-018-019-VAZ011>020-022>024-032>034-WVZ044-201830-
/O.UPG.KRNK.HW.A.0003.121221T0000Z-121222T1800Z/
/O.NEW.KRNK.HW.W.0005.121221T0000Z-121222T1700Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-MONROE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...UNION
517 AM EST THU DEC 20 2012

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...HIGHER ELEVATIONS ESPECIALLY ALONG THE BLUE RIDGE.

* HAZARDS...DAMAGING WINDS.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...TONIGHT THROUGH SATURDAY...THE STRONGEST WIND GUSTS
  OCCURRING FROM FRIDAY AFTERNOON THROUGH THE EARLY MORNING HOURS
  SATURDAY.

* IMPACTS...DOWNED TREES AND POWER LINES WITH SOME MINOR 
  STRUCTURAL DAMAGE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN
TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS
FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED
ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS.

&&

$$

NCZ004>006-020-VAZ035-043>047-058-059-201830-
/O.NEW.KRNK.WI.Y.0016.121221T0000Z-121222T1700Z/
STOKES-ROCKINGHAM-CASWELL-YADKIN-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...YANCEYVILLE...
YADKINVILLE...AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...
APPOMATTOX...SOUTH BOSTON...KEYSVILLE
517 AM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY.

* LOCATIONS...EAST OF THE BLUE RIDGE INTO SOUTHSIDE VIRGINIA AND
  THE PIEDMONT OF NORTH CAROLINA.

* HAZARDS...SUDDEN STRONG WIND GUSTS.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...STRONG WIND GUSTS MAY ACCOMPANY THE PASSAGE OF A COLD
  FRONT TONIGHT...FOLLOWED BY ANOTHER SURGE OF STRONG WINDS FROM
  FRIDAY AFTERNOON THROUGH THE EARLY MORNING HOURS SATURDAY.

* IMPACTS...SUDDEN WIND GUSTS MAY CAUSE DRIVING DIFFICULTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WVZ042-201830-
/O.CON.KRNK.WI.Y.0015.121220T1100Z-121220T2300Z/
MERCER-
INCLUDING THE CITIES OF...BLUEFIELD...FLAT TOP
517 AM EST THU DEC 20 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...
...STRONG WINDS ALSO EXPECTED FRIDAY AND FRIDAY NIGHT ASSOCIATED
WITH A WINTER STORMLIKE CONDITIONS...

* LOCATIONS...HIGHER RIDGES AND VALLEYS.

* HAZARDS...STRONG TO DAMAGING WINDS.

* WINDS...SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...INCREASING TODAY AHEAD OF THE COLD FRONT. STRONG WINDS
  EXPECTED AGAIN FRIDAY AND INTO SATURDAY...IN COMBINATION WITH
  SNOW AND BLOWING SNOW.

* IMPACTS...TREES AND POWER LINES COULD COME DOWN WITH THE 
  STRONGER WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Dec 19, 12:21 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 19, 12:21 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 PM EST WED DEC 19 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA THIS AFTERNOON
BEFORE SLIDING SLOWLY OFFSHORE OVERNIGHT INTO EARLY THURSDAY. A
STRONG COLD FRONT WILL MOVE QUICKLY EAST...CROSSING THE AREA FROM
THE WEST THURSDAY EVENING. AN UPPER LEVEL AREA OF LOW PRESSURE
WILL DRIFT SLOWLY EAST ACROSS THE SOUTHERN GREAT LAKES FRIDAY
RESULTING IN A PERSISTENT NORTHWEST FLOW OF AIR ACROSS THE AREA
INTO SATURDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1005 AM EST WEDNESDAY...

WINDS REMAIN THE MAIN ISSUE ATTM WITH THE LOW LEVEL JET CONTINUING
TO RESULT IN GUSTS TO 30+ MPH ESPCLY ACROSS THE RIDGES. LATEST
GUIDANCE SHOWS THIS JET MAX WEAKENING BY EARLY AFTERNOON AS
SURFACE RIDGE SLIDES EAST WHILE THE SHORTWAVE CONTINUES TO PASS
OFF THE NE. THUS APPEARS CURRENT GUSTS SHOULD GRADUALLY SUBSIDE AS
THE INVERSION CONTINUES TO MIX OUT SO CUT BACK ON GUSTS AFTER
EARLY THIS AFTERNOON. OTRW EXPECTING BETTER SUBSIDENCE TO ALLOW
FOR A MAINLY SUNNY AFTERNOON WITH ONLY BANDS OF EARLY LOW CLOUDS
NW GREENBRIER...AND SOME INFILTRATION OF HIGH CLOUDS FROM THE
WEST ELSW THIS AFTERNOON. MORNING THICKNESS GIVING HIGHS AROUND 60
SE AND MID 50S OUTSIDE THE HIGHER ELEVATIONS. HOWEVER THINK COMBO
OF DOWNSLOPE AND INSOLATION ENOUGH TO ADD ON A FEW DEGREES SO
STICKING WITH LOW/MID 60S EAST AND 50S WEST EXCEPT 48-53 AT THE
HIGHER ELEVATIONS AS WELL AS THE GREENBRIER VALLEY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 445 AM EST WEDNESDAY...

VIGOROUS CYCLONE IS PROGGED TO MOVE NORTHEAST THROUGH THE UPPER
MIDWEST AND OHIO VALLEY THURSDAY AND INTO SOUTHERN NEW ENGLAND
FRIDAY.   EVOLUTION AND TRACK OF THIS WINTER STORM IS BEING HANDLED
FAIRLY WELL BY THE MODELS WITH HIGH CONFIDENCE FORECAST.

WITH STRONG SURFACE CYCLONE...POSSIBLE AS LOW AS 980 MB...FCST TO
TRACK BY TO OUR NORTH...LOOKING AT A STRONG FRONTAL PASSAGE FOR OUR
FCST AREA. MODEL TIMING HAS SLOWED JUST A BIT WITH THE FRONT
CROSSING THE MOUNTAINS DURING THE AFTERNOON THURSDAY...THEN SWEEPING
EAST OF THE MOUNTAINS DURING THE EVENING.  ROBUST FRONTAL LIFT AND
STRONG WARM AIR ADVECTION AHEAD OF THE FRONT SHOULD RESULT IN A
PERIOD OF MODERATE TO HEAVY RAIN SHOWERS. MODEL QPF OF A HALF INCH
LOOKS REASONABLE. WITH THE PASSAGE OF THE FRONT...TEMPERATURES WILL
TAKE A TUMBLE AND ALONG WITH AN ABRUPT WIND SHIFT FROM SOUTH
TO THE WEST.

AFTER THE FRONTAL PASSAGE THURSDAY NIGHT STRONG CROSS BARRIER WIND
FLOW...WINDS PERPENDICULAR TO THE MOUNTAINS...WILL DEVELOP
AREAWIDE...STRONGEST GUSTS OCCURRING OVER THE MOUNTAIN RIDGE CRESTS.
MODEL WINDS AT 850 MB ARE PROGGED BETWEEN 50-70 KTS FROM FRIDAY INTO
SATURDAY. THIS WILL LIKELY RESULT IN SURFACE WIND GUSTS EASILY
REACHING ADVISORY CRITERIA...GUSTS OF 46 TO 57 MPH...OVER A LARGE
AREA INCLUDING THE FOOTHILLS AND PIEDMONT...WITH POSSIBLE HIGH WIND
WARNING CRITERIA...WIND GUSTS EXCEEDING 58 MPH...FOR THE MOUNTAINS.

DEEPER MOISTURE ASSOCIATED WITH THE SURFACE FRONT GETS SHUNTED
EASTWARD LATE THURSDAY NIGHT...ONLY TO BE REPLACED BY WRAP AROUND
MOISTURE FROM THE LOW PRESSURE SYSTEM TO OUR NORTH FOR FRIDAY AND
FRIDAY NIGHT. THIS YIELDS A 24-36 HOUR PERIOD OF SUSTAINABLE UPSLOPE
SNOW ALONG THE WESTERN SLOPES OF OUR FAR WESTERN CWA.  WITH 85H
TEMPS PROGGED TO DIP TO NEAR M10 DEG C...AND CLOUD TOP TEMPS OF M18
DEG C...SHOULD BE EASY TO GLACIATE THE ENTIRE CLOUD DEPTH WITH SNOW
TO LIQUID RATIOS FAVORING SOMETHING CLOSER TO 20 TO 1 BY LATE FRIDAY
AND FRIDAY NIGHT.  BEST TRAJECTORIES FOR THE HEAVIEST SNOW
ACCUMULATIONS APPEAR TO BE FROM BLUEFIELD NORTHWARD WHERE 5 TO AS
MUCH AS 10 INCHES OF SNOW IS NOT OUT OF THE QUESTION FROM FLATTOP
WVA NORTHEAST INTO THE MOUNTAINS NORTHWEST OF LEWISBURG.  THE
GREENBRIER VALLEY MAY SEE AN INCH OR TWO...BUT THE MAIN FOCUS WILL
BE IN THE MOUNTAINS NORTH AND WEST OF THE LARGER VALLEY.  FARTHER
SOUTH INTO FAR WESTERN VA AND NW NC...THE MOISTURE PROFILES LOOK
SHALLOWER...BUT STILL THINK 1 TO 3 INCHES A GOOD POSSIBILITY FOR
TAZEWELL...MOUNT ROGERS...AND INTO THE HIGH COUNTRY OF NC.

SINCE CONFIDENCE IS HIGH FOR SEVERE WINTER CONDITIONS TO DEVELOP IN
THE MTNS OF WVA...A WINTER STORM WATCH HAS BEEN POSTED FOR
MERCER...SUMMERS...GREENBRIER...AND POINTS NORTH...BEGINNING
THURSDAY NIGHT AND CONTINUING INTO SATURDAY. WINTER WEATHER
ADVISORIES MAY ALSO BE NEEDED FOR PARTS OF FAR WESTERN VA AND INTO
THE HIGH COUNTRY OF NC.

TEMPERATURES FRIDAY AND INTO SATURDAY WILL STRUGGLE...STRONG COLD
AIR ADVECTION...850 TEMPS TUMBLING TO NEAR M10 DEG C...AND CLOUD
COVER...WILL COUNTER MUCH IF ANY TEMPERATURE RISE.  ONCE
TEMPERATURES FALL BELOW 32 IN THE MTNS THURSDAY NIGHT...READINGS MAY
NOT GET BACK ABOVE FREEZING IN THE MTNS UNTIL LATE IN THE WEEKEND.
TEMPERATURES EAST OF THE MOUNTAINS WILL LIKELY STRUGGLE TO REACH 40
DEGREES. WITH THE STRONG NW WINDS FRIDAY AND FRIDAY
NIGHT...CLOUDS/FLURRIES SHOULD EASILY GET DRIVEN LEE OF THE
MOUNTAINS PROVIDING SOME SCATTERED SNOW SHOWERS FOR THE ROANOKE AND
SHENANDOAH VALLEYS AND FLURRIES FOR LYNCHBURG AND SOUTHSIDE VA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 315 PM EST TUESDAY...

AN ACTIVE WEATHER PATTERN IS ON TAP FOR THE LONG TERM PORTION OF THE
FORECAST. IN THE WAKE OF DEPARTING NEW ENGLAND SYSTEM AT THE
BEGINNING OF THE PERIOD...STRONG PRESSURE RISES...850MB WINDS WELL
EXCESS OF 50KTS AND GOOD DOWNWARD MOMENTUM WILL KEEP VERY STRONG
WINDS IN PLACE OVER THE MOUNTAINS FOR MUCH OF THE DAY SATURDAY. EVEN
THE WEAKER ECMWF GENERATES 850MB WIND SPEEDS GREATER THAN 2 STANDARD
DEVIATIONS ABOVE NORMAL. AS THE EVENT APPROACHES...HEADLINES FOR
WINDS MAY NEED TO BE POSTED.

STRONGER AND MORE MOIST GFS CONTINUES TO CRANK OUT UPSLOPE SNOW
ALONG THOSE FAVORED REGIONS IN SOUTHEAST WV...WITH 12Z ECMWF NOW
COMING INTO LINE WITH THIS THINKING. AS A RESULT WILL CARRY THE
WINTER STORM WATCH INTO THE FIRST HALF OF SATURDAY...BUT
ACCUMULATIONS SHOULD QUICKLY DIMINISH AS MOISTURE DEPTH DIMINISHES
AND WINDS WEAKEN.

FOR SUNDAY THROUGH EARLY TUESDAY...THE UPPER LEVEL FLOW BECOMES
ZONAL PROVIDING MODERATING TEMPERATURES AND DRY CONDITIONS. OUR
ATTENTION THEN TURNS TO AN APPROACHING SOUTHERN STREAM SYSTEM
TOWARDS THE END OF THE LONG TERM PERIOD.  THE 12Z ECMWF IS MUCH
FASTER WITH THIS SYSTEM...GENERATING ISENTROPIC LIFT AND PRECIP IN
THE WEST MONDAY NIGHT. FEEL THIS SOLUTION IS TOO FAST CONSIDERING
THE INCREASING AMPLITUDE OF THE UPPER LEVEL FLOW.

THEREFORE...INCREASED CLOUDS TUESDAY AND BROUGHT PRECIPITATION INTO
THE WEST TUESDAY NIGHT. WHILE THERE IS A POTENTIAL FOR PRECIP TO
FALL AS FREEZING RAIN...FORECAST POSITION OF THE PARENT SFC HIGH IS
TOO FAR NORTH AND WEST FOR AN IDEAL COLD AIR DAMMING EVENT. FOR
NOW...WILL MENTION RAIN OR SNOW AS THE PRECIP TYPE.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1212 PM EST WEDNESDAY...

JET ALOFT CONTINUES TO WEAKEN THIS AFTERNOON WITH SURFACE GUSTS
ALSO FALLING BELOW 20 KTS AND EXPECT THIS TREND TO CONTINUE WITH
LIGHT WINDS INTO TONIGHT. SOME INCREASE IN HIGH CLOUDS WILL OCCUR
THIS AFTERNOON ESPCLY IN THE WEST...AND OVER MUCH OF THE REGION
OVERNIGHT BUT STILL EXPECTING VFR CIGS/VSBYS. CIGS SHOULD START TO
LOWER WITH THE APPROACH OF THE UPSTREAM COLD FRONT THURSDAY
MORNING AND COULD SEE KBLF/KLWB FALL INTO MVFR CIGS BY MIDDAY ON
THURSDAY BUT WITHOUT ANY SHRA MENTION UNTIL AFTERNOON. INCREASING
SOUTH TO SE JET ABOVE THE INVERSION WILL AGAIN RESULT IN LOW LEVEL
WIND SHEAR ACROSS SE WVA EXCLUDING KBLF WHERE SHOULD BE WELL MIXED
WITH KBCB/KROA ON THE EDGE OF THESE HIGHER WINDS BY THE END OF THE
VALID TAF PERIOD. CLOUDS AND SHOWERS SHOULD SPREAD EAST ACROSS THE
REGION THURSDAY AFTERNOON AHEAD AND ALONG THE COLD FRONT RESULTING
IN WIDESPREAD MVFR/IFR CIGS AND VSBYS INTO THURSDAY EVENING.

AFTER FROPA THURSDAY NIGHT...COLD AIR AND VERY WINDY CONDITIONS
WILL DEVELOP...STRONG CROSS BARRIER FLOW PERSISTING THROUGH
SATURDAY...WIND GUSTS APPROACHING 50 KTS. WRAP AROUND
MOISTURE...BEHIND THE STORM SYTEM WHICH WILL BE MOVING INTO
PA/NY...WILL BRING SUB VFR CONDITIONS TO OUR MOUNTAINS BOTH FRIDAY
AND SATURDAY WITH SCATTERED TO NUMEROUS SNOW SHOWERS...AND BLOWING
SNOW.

VFR RETURNS FOR SUNDAY AS WINDS SUBSIDE AND HIGH PRESSURE BUILDS
OVERHEAD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...WINTER STORM WATCH FROM THURSDAY EVENING THROUGH SATURDAY
     AFTERNOON FOR WVZ042-043-045.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...PM
LONG TERM...PH
AVIATION...JH/PM
Hazardous weather outlook, Dec 19, 5:26 AM EST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 AM EST WED DEC 19 2012

NCZ001-002-018-VAZ009>020-022>024-032>035-201030-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
526 AM EST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

VERY STRONG NORTHWEST WINDS...GUSTS OF 60 MPH...ARE POSSIBLE
BEHIND A COLD FRONT THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042-043-045-201030-
MERCER-SUMMERS-GREENBRIER-
526 AM EST WED DEC 19 2012

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

SIGNIFICANT SNOWFALL ACCUMULATIONS ALONG WITH STRONG WINDS AND
VERY LOW WIND CHILLS WILL BE POSSIBLE ESPECIALLY ACROSS THE
HIGHER ELEVATIONS THURSDAY NIGHT INTO SATURDAY. THIS WATCH WILL
LIKELY BE UPGRADED TO A WINTER STORM WARNING WITH LATER FORECAST
PACKAGES. A BLIZZARD WARNING MAY BE NEEDED IN SOME OF THE
MOUNTAINOUS TERRAIN NORTHWEST OF LEWISBURG FOR FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ043>047-058-059-201030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
526 AM EST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG NORTHWEST WINDS GUSTING TO 45 MPH MAY OCCUR BEHIND A
PASSING COLD FRONT THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ044-201030-
TAZEWELL-MONROE-
526 AM EST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ACCUMULATING SNOW SHOWERS ALONG WITH STRONG WINDS AND LOW WIND
CHILLS MAY OCCUR ESPECIALLY ACROSS THE HIGHER ELEVATIONS THURSDAY
NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:08 PM ESTWind AdvisoryRNKBland, Smyth, Tazewell27 hr

Nearby

High Wind Watches in Virginia, 2012High Wind Watches in North Carolina, 2012High Wind Watches in West Virginia, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.